Utah, 2011Flash Flooding and Damaging Wind in Utah, July 26 to 27, 2011
July 26 to 27, 2011 · NWS SLC · 6 events in 5 counties and zones
Thunderstorms continued across Utah on the 26th and 27th of July, producing several flash floods across the state. Strong winds were also reported with one of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $425,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms continued across Utah on the 26th and 27th of July, producing several flash floods across the state. Strong winds were also reported with one of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 26, 2:07 PM MST, 53 minutes earlier.
Area forecast discussion, Jul 26, 2:07 PM MST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT TUE JUL 26 2011
.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE OVER CENTRAL
AND SOUTHERN UTAH THROUGH THIS EVENING. SOMEWHAT DRIER AIR WILL
SPREAD ACROSS THE AREA FOR THE LATTER HALF OF THE WEEK...BEFORE A
VERY MOIST AIRMASS SPREADS BACK INTO UTAH DURING THE UPCOMING
WEEKEND AND EARLY NEXT WEEK.
&&
.DISCUSSION...A BROAD UPPER TROUGH IS MAKING ITS WAY ACROSS THE
GREAT BASIN THIS AFTERNOON...TURNING THE FLOW ALOFT A BIT MORE
WESTERLY OVER THE FORECAST AREA. THIS IS ALLOWING DRIER AIR TO
BEGIN TO FILTER INTO NORTHWEST UTAH...THOUGH SOME WELL DEFINED
THUNDERSTORMS HAVE DEVELOPED ALONG THE AXIS BETWEEN THE MOIST AIR
AND DRIER AIR. OVER SOUTHERN UTAH...MONSOONAL MOISTURE REMAINS IN
PLACE...AND NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS ARE
CONTINUING TO DEVELOP AND DRIFT SLOWLY EASTWARD. THESE SLOW MOVING
STORMS WITH HEAVY RAIN HAVE LIKELY PRODUCED SOME AREAS OF FLASH
FLOODING THIS AFTERNOON...AND THE THREAT WILL CONTINUE WELL INTO
THE EVENING. HAVE KEPT EXISTING FLASH FLOOD WARNING AS IS WITH THE
AFTERNOON PACKAGE.
DRIER AIR WILL CONTINUE TO SLOW MAKE ITS WAY INTO THE STATE
THROUGH FRIDAY...BUT PWS ARE ONLY PROGGED TO DROP TO ABOUT
0.75 IN THE GFS...WHICH WOULD STILL ALLOW FOR AFTERNOON CONVECTION
OVER THE HIGHER TERRAIN...PARTICULARLY OVER SOUTHERN AND EASTERN
PORTIONS OF THE FORECAST AREA. EARLIER RUNS OF THE ECMWF WERE A
BIT MORE AGGRESSIVE BRINGING DRIER AIR IN...BUT THE 12Z HAS COME
MOSTLY IN LINE WITH THE GFS. LITTLE CHANGE IS EXPECTED IN
TEMPERATURES OVER THE NEXT FEW DAYS...WITH MAXES EXPECTED TO REACH
VALUES NEAR SEASONAL NORMALS.
BY SATURDAY...GLOBAL MODELS INDICATE THAT THE FLOW ALOFT WILL
BECOME MORE SOUTHERLY ONCE AGAIN ON THE BACK SIDE OF AN AMPLIFYING
RIDGE. THIS WILL ALLOW DEEP MOISTURE THE SPREAD INTO THE FORECAST
AREA ONCE AGAIN...WITH PWS IN EXCESS OF 1.3 INCHES EXPECTED TO
MOVE INTO PORTIONS OF THE STATE BY SUNDAY AFTERNOON. THIS WILL
ALLOW FOR INCREASED COVERAGE OF CONVECTION...WITH THE POSSIBILITY
OF HEAVY RAIN WITH ANY CELLS THAT FORM. THE MOISTURE LOOKS TO
REMAIN IN PLACE THROUGH DAY 7.
&&
.AVIATION...SOUTHERLY WINDS WILL CONTINUE TO SLOWLY DECREASE AT THE
SLC TERMINAL THROUGH AROUND 22Z. WINDS SHOULD THEN TURN NORTHWEST.
THERE IS A 30 PERCENT CHANCE THAT THE SOUTHERLY WINDS WILL REMAIN
AND KEEP THE NORTHWEST FLOW AT BAY. ALSO ISOLATED THUNDERSTORMS
COULD BUMP THE WINDS....DIRECTION DEPENDING ON PROXIMITY TO THE
AIRFIELD. OTHERWISE...VFR CONDITIONS UNDER PARTLY TO MOSTLY CLOUDY
SKIES WILL CONTINUE.
&&
.FIRE WEATHER...SOME DRYING HAS SPREAD INTO NORTHWEST UTAH THIS
AFTERNOON WHILE DEEP MOISTURE REMAINS IN PLACE ACROSS THE REMAINDER
OF THE AREA. WETTING RAINS WILL CONTINUE ACROSS THE SOUTHWEST INTO
THIS EVENING WITH A GOOD CHANCE OF WETTING RAINS ACROSS CENTRAL AND
SOUTHEAST PORTIONS. MODEST DRYING IS FORECAST TO SPREAD ACROSS THE
DISTRICT FROM THE WEST STARTING WEDNESDAY AND CONTINUING INTO
THURSDAY. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE WEDNESDAY AND
THURSDAY BUT THEY WILL BE LESS NUMEROUS AND THE THREAT OF WETTING
RAINS WILL BE LOWER. MOISTURE WILL START TO SPREAD BACK INTO THE
DISTRICT FRIDAY WITH A DEEPLY MOIST AIRMASS FORECAST TO BE OVER THE
ENTIRE REGION BY SUNDAY BRINGING AN INCREASED CHANCE OF WETTING
RAINS AND HIGHER HUMIDITIES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ013-019>021-518.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...WILENSKY
AVIATION...YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jul 26, 2:47 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 AM MDT TUE JUL 26 2011
UTZ001>016-019>021-517-518-WYZ021-271100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
347 AM MDT TUE JUL 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A VERY MOIST AIRMASS ACROSS SOUTHERN UTAH COUPLED WITH A WEATHER
DISTURBANCE PASSING THROUGH THE AREA WILL BRING SHOWERS AND
THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AND RESULTANT
FLASH FLOODING TO SOUTHERN PORTIONS OF THE OUTLOOK AREA THROUGH
THIS EVENING. FLASH FLOODING IS POSSIBLE ACROSS SLOT
CANYONS...SLICK ROCK AREAS AND NORMALLY DRY WASHES.
FURTHER NORTH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING.
IN ADDITION TO DANGEROUS LIGHTNING...SMALL HAIL...LOCALLY HEAVY
RAINFALL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MOISTURE LOOKS TO LINGER ACROSS THE OUTLOOK AREA THROUGH THE
REMAINDER OF THE WEEK...WHICH WILL MAINTAIN A THREAT FOR AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS.
DEEPER MOISTURE LOOKS TO SPREAD BACK INTO THE AREA DURING THE
UPCOMING WEEKEND. THIS WILL BRING A BETTER CHANCE FOR SHOWERS AND
THUNDERSTORMS...ALONG WITH THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 26, 2:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 PM MDT TUE JUL 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLOOD KEARNS 40.65N 112.01W
07/26/2011 SALT LAKE UT COUNTY OFFICIAL
STREET FLOODING...MANHOLE COVERS BLOWN OFF DUE TO
FLOODING.
0330 PM HAIL KEARNS 40.65N 112.01W
07/26/2011 E0.75 INCH SALT LAKE UT COUNTY OFFICIAL
DIME SIZED HAIL REPORTED IN KEARNS NEAR 5400S AND 5300 W.
&&
CRKFlash Flood, Salt Lake
- When
- July 26, 3:00 PM MST to 5:00 PM MST
- Where
- Salt Lake County, Kearns to 1.35 mi NNW of Pallas
- Cause
- Heavy Rain
- Property damage
- $350,000
- Reported by
- Broadcast Media
- Coordinates
- 40.700, -112.050
A heavy rainstorm produced flash flooding across parts of the Salt Lake Valley, and the hardest hit areas were Kearns, Taylorsville, and Murray. In Kearns, water was 9 to 12 inches deep across several roads, making them impassable. In Taylorsville, at least a half dozen homes had flooded basements near the intersection of 5400 South and 3200 West. Water caused a sinkhole to form in the roadway around 6200 South and 2700 West, buckling and collapsing the street. In Murray, approximately 25 homes were flooded, with some basements filling with 4 to 6 feet of water.
Flash Flood, Utah
- When
- July 26, 4:00 PM MST to 6:00 PM MST
- Where
- Utah County, 1.56 mi E of Lindon to 1.34 mi N of Provo
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 40.349, -111.690
About an hour after a heavy rainstorm caused flash flooding in Salt Lake County, another storm moved through Utah County, causing flash flooding in Orem. Storm drains were overflowing and water covered the roads up to 3 inches deep. At least seven homes had flooding in their basements or garages.
Thunderstorm Wind, Salt Lake
- When
- July 26, 5:10 PM MST
- Where
- Salt Lake County, 3.03 mi WNW of Salt Lake No Two Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.637, -112.053
The Baccus/SR111 sensor recorded a maximum wind gust of 59 mph.
Flash Flood, Emery
- When
- July 26, 8:00 PM MST to 10:00 PM MST
- Where
- Emery County, 55.77 mi SSW of Green River to 55.39 mi SSW of Green River
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 38.256, -110.627
Flash flooding was reported near State Route 95 in southern Emery County, with one of the roads near there being washed out.
Flash Flood, Duchesne
- When
- July 27, 2:00 PM MST to 4:00 PM MST
- Where
- Duchesne County, 1.46 mi NW of Duchesne to 0.96 mi SSE of Utahn
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 40.184, -110.420
Flooding was reported along River Road in Duchesne, and the Duchesne River quickly rose 800 cfs.
Flash Flood, Garfield
- When
- July 27, 4:00 PM MST to 7:00 PM MST
- Where
- Garfield County, 44.71 mi NNE of (U07) Bullfrog/Glen to 40.28 mi NNE of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 38.154, -110.426
Flash flooding was reported along State Route 95, with large trees and rocks covering part of the road. In addition, damage was reported to State Route 276 going toward Bullfrog. Flash flooding also occurred along Poison Spring on the north aspect of the Henry Mountains.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Massachusetts, July 26, 20111 death · 58 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, July 26, 20112 injured · $1.9 million · 3 in hail · 26 events
- Wildfire in Texas, July 26 to 31, 2011$250,000 · 1 event
- Hail and Damaging Winds in Connecticut, July 26, 2011$134,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, July 26, 2011$76,000 · 1.25 in hail · 8 events
- Tornadoes and Hail in New York, July 26, 2011$30,000 · EF0 · 15 events
- Wildfire in Texas, July 26 to 27, 2011$50,000 · 2 events
- Flash Flood in Arizona, July 26, 2011$50,000 · 1 event
- Tornadoes and Flash Flooding in South Dakota, July 26 to 27, 2011EF0 · 26 events
- Lightning Strike in Montana, July 26, 20113 injured · 1 event
- Excessive Heat in Kansas, July 26 to 31, 201123 events
- Damaging Winds in Connecticut, July 26, 2011$20,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337304, 337305, 334487, 337301, 337299, 337297.